Benzocaine-Induced Methemoglobinemia

Pradeep M. Gupta, MD, Deepa S. Lala, MD, Edward L. Arsura, MD, Department of Internal Medicine, University of Virginia School of Medicine, and VA Medical Center, Salem, Va.

South Med J. 2000;93(1) 

In This Article

Case Reports

A 71-year-old white man was admitted to our rehabilitation unit for physical therapy after amputation below the knee. On examination, a 2/6 systolic ejection murmur over the left sternal border was heard. Transthoracic echocardiography depicted sclerotic mitral and aortic valves, and transesophageal echocardiography (TEE) was recommended. Topical 20% benzocaine spray was administered to anesthetize the oropharynx. Before TEE, O2 saturation by pulse oximetry was 97%. Soon after TEE, the patient was dyspneic and cyanotic, with an O2 saturation of 76% by pulse oximetry. Oxygen therapy did not relieve the symptoms. Methemoglobinemia was suspected, and co-oximetry was done (Corning 270, Ciba-Corning, Corning, NY). Hemoglobin level was 10.3 g/dL, with a methemoglobin level of 47.7% and an oxyhemoglobin level of 49.9%. Eighty mg of intravenous methylene blue was given with prompt symptomatic relief. Repeat cooximetry 2 hours later revealed a methemoglobin level of 4.3%. No further episodes of cyanosis or desaturation occurred. There had been no personal or family history of cyanosis, and the patient was not taking any medication known to cause methemoglobinemia.

A 65-year-old white man was admitted with a transient ischemic attack. Transesophageal echocardiography was done to assess the presence of cardiac embolic source. Before TEE, the patient received topical 20% benzocaine spray and abruptly became cyanotic. Methemoglobinemia was suspected. Cooximetry revealed a methemoglobin level of 43.7% and oxyhemoglobin level of 56.1%. Methylene blue (80 mg intravenously), followed by an additional 50 mg, resulted in improvement of symptoms and stabilization of the patient's condition in 2 hours. There was no personal or family history of cyanosis, and the patient was not taking any medication known to cause methemoglobinemia.

A 50-year-old black man was admitted with atelectasis after lobectomy for adenocarcinoma of the lung. Fiberoptic bronchoscopy revealed a bloody mucus plug in the right mainstream bronchus. The patient received 20% benzocaine spray to the oropharynx and was endotracheally intubated; the mucus plug was removed. During the procedure, cyanosis developed that did not respond to 100% oxygen therapy. Arterial blood gas (ABG) analysis showed that PaO2 was 363.1 mm Hg and O2 saturation was 99.8%. The blood was dark brown in color and failed to turn red with room air. Methemoglobinemia was suspected. Cooximetry revealed a methemoglobin level of 32%. Intravenous methylene blue was given, and the patient responded well, with reversal of symptoms. He had no personal or family history of cyanosis and was not taking any medication known to cause methemoglobinemia.

A 51-year-old white, morbidly obese man with symptomatic gallstone disease had laparoscopic cholecystectomy without complications. Seven days later, the patient was admitted with right upper quadrant pain. A bile leak from an accessory bile duct was diagnosed, and stent placement was planned. Topical 20% benzocaine spray was given and stent placement was by endoscopic retrograde cholangiopancreatography. During the procedure, the patient became cyanotic, and pulse oximetry revealed an O2 saturation of 86%. However, ABG analysis was unremarkable, with normal PaO2. The patient was assumed to have methemoglobinemia. He was given 200 mg of methylene blue intravenously, and full recovery of symptoms followed. Several hours later, 20% benzocaine spray was given for nasogastric tube placement. The patient became tachycardic, diaphoretic, and tachypneic, with O2 saturation of 80% by pulse oximetry. Intravenous methylene blue was infused again, and the patient's condition became stable, with correction of O2 saturation and symptoms. There was no personal or family history of cyanosis, and the patient was not on any concurrent medication known to cause methemoglobinemia.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....